The use of anti-coagulants, or blood thinners, is wide spread in the United States. Doctors prescribe anti-coagulation therapy for patients at increased risk of strokes, patients with atrial fibrillation (Afib), and post-operative patients (especially hip and knee surgeries) who are at increased risk of forming blood clots in their legs and lungs.
The most commonly prescribed anticoagulant medicine is warfarin, more commonly known at Coumadin. Despite the many benefits of taking Coumadin, there are serious and life-threatening risks associated with its use. Many commonly used medications interact with Coumadin, including many antibiotics. Antibiotics can exaggerate the effect of Coumadin and cause the blood to become too thin and dramatically increase the risk of internal bleeding .
If you are on Coumandin, for any reason, make sure the doctor who ordered the medication is closely monitoring your international normalized ratio (INR) to ensure an adequate but safe dose is taken. The INR measures the clotting tendency of your blood A high INR increases your risk of bleeding while an INR below the therapeutic target (usually 2 – 3) indicates the dose of Coumadin is insufficient to protect against thromboembolic events.
We have encountered cases in which a patient on anti-coagulation therapy died due to intercranial bleeding and gastrointestinal bleeding as a result of an excessively high INR.
My Take: If you are taking any blood thinning medication, ask your doctor to closely monitor your INR levels. Your life must just depend upon it.